Author(s): de Groen PC, Aksamit AJ, Rakela J, Forbes GS, Krom RA
Abstract Share this page
Abstract We describe severe central nervous system (CNS) toxicity, manifested by confusion, cortical blindness, quadriplegia, seizures, and coma, associated with cyclosporine treatment in three patients undergoing liver transplantation. CT and magnetic resonance studies disclosed a severe, diffuse disorder of the white matter. All side effects and radiographic findings were reversed with discontinuation or a reduction in the dose of cyclosporine. We also observed an inverse association between CNS side effects and total serum cholesterol levels after transplantation. A retrospective analysis of 54 liver transplantations performed in 48 patients revealed that 13 patients had symptoms of CNS toxicity associated with the use of cyclosporine. These patients' total serum cholesterol levels in the first week after transplantation were reduced as compared with those in patients without symptoms (mean +/- SE, 94 +/- 4 mg per deciliter vs. 132 +/- 6, or 2.44 +/- 0.10 mmol per liter vs. 3.43 +/- 0.16). We conclude that cyclosporine therapy for immunosuppression in liver transplantation may cause a syndrome of encephalopathy, seizures, and white-matter changes and that this is most likely to occur in patients with low total serum cholesterol levels after transplantation.
This article was published in N Engl J Med
and referenced in Journal of Cancer Science & Therapy